Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

198 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

What causes high cholesterol level while on Hypocol & Cholenol?

Answered by
Dr.
Dr. Jorge Brenes-Salazar

Cardiologist

Practicing since :2007

Answered : 1201 Questions

default
Posted on Fri, 17 Jan 2014 in Hypertension and Heart Disease
Question: I have been on Hypocol & Cholenol for the past 3 years. These are supplements to reduce cholesterol and they contain statin. Recently, about 2 months ago, I went on a vegan diet, taking only 2 meals a day and walking briskly on the treadmill for an hour daily (5km in 50 minutes). During this time, I also stopped taking Hypocol & Cholenol. My weight dropped from 75kg to 69kg in the 2 months of dieting, yet my cholesterol went up from 4.5 mmol/l to 7.5 mmol/l. Now that I am no longer taking oily, fried foods, nor animal fats, why am I experiencing such high cholesterol levels? I have been advised to continue with Hypocol but I refused since it contains statin and I know all about the ill effects of statin.
doctor
Answered by Dr. Jorge Brenes-Salazar 7 minutes later
Brief Answer: The body is a factory of cholesterol Detailed Answer: Dear sir, Thanks for your query. Many patients have that same question. It happens to be that most of the cholesterol in our bodies is created by owr own body, not ingested from meals. So, many individuals produce more and breakdown less cholesterol than they should (this happens mainly in the liver). You probably belong to that group of patients, since a very strict diet has been unable and probably will not be able to normalize cholesterol levels. More modern statins at a lower dose such as rosuvastatin are well tolerated; the most "noble" of all statins in terms of side effects is pravastatin. Red yeast rice extracts are reasonable but there is no compelling evidence for their effects. At the end of the day, it would be your preference balanced by the medical benefits that you may have from a lower cholesterol. Hope this helps wish you the best, Dr Brenes-Salazar MD Mayo Clinic MN Cardiology
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Jorge Brenes-Salazar 27 minutes later
I have been monitoring my cholesterol levels on a weekly and sometimes daily basis using the AvoMeter Perfect, a home cholesterol measuring meter. Recent readings are as follows : 28/11/13- 5.4 mmol/l, 09/12/13 - 6.5 mmol/l, 16/12/13 - 5.5 mmol/l, 20/12/13 - 4.9 mmol/l, 23/12/13 - 6.5 mmol/l, 24/12/13 - 5.6 mmol/l, 25/12/13 - 5.7 mmol/l, 26/12/13 - 6.3 mmol/l, 27/12/13 - 6.7 mmol/l. Why am I experiencing such volatile cholesterol levels, with drastic highs and lows when my meals and exercises are the same everyday? Will consuming lemon juice and dark chocolate help to lower my cholesterol levels?
doctor
Answered by Dr. Jorge Brenes-Salazar 43 minutes later
Brief Answer: No demonstrated benefit for lemon juice or choco Detailed Answer: Thanks for the follow up. I presume that potentially the variations could be related to the prandial state, as some portions of the lipid panel get affected by food, particularly VLDL cholesterol. Sensitivity and calibration of the meter may contribute in a lesser way. So, most of the testing that we do in the lab is in the fasting state. To the best of my knowledge, there is no strong evidence to support lemon or chocolate for the treatment of elevated lipids Truly yours
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Jorge Brenes-Salazar 23 hours later
Dear Dr XXXXXXX Brenes-Salazar Let me first elaborate on the reason I first took up Hypochol (which is really red yeast) and cholenol (cholesterol reducing supplement). Back in the year 2010, I found out through a series of routine blood tests that I have sightly elevated cholesterol level. My family doctor advised that I reduce my intake of alcoholic drinks and cholesterol raising foods to bring the level down. He attributed the elevation to my love of alcohol, red meats and seafood which I consumed in high quantities. I was reluctant to change my lifestyle and hence began taking these 2 supplements so that I could continue to enjoy what I love. This helped to normalize my cholesterol until 2 months ago when I went on a vegan diet and stopped the 2 supplements. I thought this should work since it was food that raised it in the first place. But it didn't. So my query is, has the 2 supplements affected my body's ability to eliminate cholesterol? Or do I have to give it some time, say 6 months, to 'tune back'? Is there a window period to allow my body to adjust and improve on the cholesterol eliminating function without the help of drugs? Would you recommend that I wait a few months before I go back on these supplements? In my condition, without these supplements for the next 6 months, will I be at risk of a heart attack? Kindly advise. Thank you very much for your patience. Best regards Malaysian Patient
doctor
Answered by Dr. Jorge Brenes-Salazar 2 hours later
Brief Answer: Current condition independent from meds Detailed Answer: Thanks for the complete explanation. I do not think that the medications "changed" your metabolism, it is just probably that your body lost the ability to regulate cholesterol by diet and exercise without assistance; similar to the blood pressure patient who eventually is unable to control a normal blood pressure without medications. You can ask your primary doctor to estimate your Framingham risk score, which would give you a rough estimate of your cardiovascular risk for the next 10 years, and you could estimate a yearly cumulative risk. There are a lot of options in the world of statins, so you may consider giving them a chance; and as you may well know, the active component in red rice yeast is lovastatin, the earliest of all statins. Yours truly
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Jorge Brenes-Salazar 21 hours later
Dear Dr XXXXXXX Brenes-Salazar My pharmacist recommends that I take the red yeast because the lovastatin is naturally occurring. He thinks it is a better option compared to a chemically derived statin. I am a little confused here. So in your opinion, which statin should I use? Thank you very much for explaining my situation very clearly and patiently. I am glad that I found this website and most importantly you and your valued advice to clear my doubts. Wishing you a Happy New Year and all the best in the year 2014! Thank you again, Sir! Best Regards XXXX A very grateful Malaysian patient
doctor
Answered by Dr. Jorge Brenes-Salazar 24 minutes later
Brief Answer: Most welcome Detailed Answer: Dear XXXX, It has been my pleasure to help you. The pharmacist is right in the sense that the lovastatin contained in red rice yeast is naturally occurring, but you can imagine that one of the biggest problems is that we do not know how much is contained in a given portion, as opposed to a pill where you know exactly how many miligrams are contained, and thus, we can have a more predictable response. In patients that are a bit reluctant to take a statin, I recommend the most gentle and best tolerated: pravastatin. It has less interactions and less reported side effects. Another good option is fluvastatin, the second best tolerated statin. Wish you the best in this 2014, yours truly, Dr Brenes-Salazar MD Mayo Clinic MN Cardiology
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,  
Drug/Medication ,  
Medical Topics ,  

Recent questions on  Statin

doctor1 MD

Have been on pravastatin for two weeks and have had diarrehea almost every night,and vomiting last with loose bowels. I am not feeling right with this medicine. Please tell me if I should discontinue and what other med might be better for high cholesterol. Thank you.

doctor1 MD

I am 61 years, 163 Cm, 70 kg. Angioplasty was done in 2005 and due stent problem again in 2011. I take statins (10 mg once a day) since 2005. It has raised my SGOT to 57 which I know at the moment is not alarming. I think I cannot stop taking statins. Is there a way to decrease my SGOT values or at least arrest to present values?

doctor1 MD

I am on statins in fits and starts. They affect my eyes, which water like mad sometimes, they also have a profound affect on my vision. My Father died of a stroke, had high blood pressure etc. I have tried all sorts of diets and suppliments inbetween statins to try and maintain the lower cholestarol they produce but it just keeps going back up. It's now 8.9!

doctor1 MD

My question is, Can I take Testoril if I am taking Valsartan and Atorvastatin ................. I am told it has no side effects and is all natural ingredients. If ok, should I start with a small portion at first?

doctor1 MD

I am or was active ++74yr old still working part time as Physio and want to restore to previous normality. I have had severe muscle pain (Rhabdomyalgia) on exertion for the last 6mths as result of taking Crestor (stopped after only 1mth). Great...